How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick, MD Your Own Question
Dr. Rick, MD
Dr. Rick, MD, Board Certified MD
Category: Medical
Satisfied Customers: 10791
Experience:  20+ years as a doctor. Internal Medicine Internship in NYC
48069651
Type Your Medical Question Here...
Dr. Rick, MD is online now
A new question is answered every 9 seconds

Hi Doctor, My name isXXXXX and Im a 78 year old

This answer was rated:

Hi Doctor,
My name isXXXXX and I'm a 78 year old male.

In my left eye I just developed a floater, at first I thought that something was flying past me. But yesterday 10/26/13 I get a strob like flash occassionaly, it seems only to happen when I move my eye to look to the left. The floater is quit prominent. Will this condition clear by itself?
Thank You for answer.

Jonathan Spandau [email protected]
XXX-XXX-XXXX

Dr. Rick, MD :

Hi. Dr Rick here. I completed an Internal medicine internship in NYC and have two decades of clinical experience. How can I assist you today?

Jonathan,

You are likely experiencing a PVD or posterior vitreous detachment, a common event that happens in many people.

You have a thick gel material in the middle of your eyes called the vitreous. Over time as it liquefies, this gel material collapses on itself, forms little clumps that you can see as dots, lines or bugs. As these clumps form the vitreous pulls away from the wall of the eye. In the process it can stimulate the retina -- causing the flashes that you may see.

It is recommended that you see your ophthalmologist to look at the retina to make sure there are no problems such as a retinal hole or tear. In most cases, there are no problems, but this exam is precautionary and allows for preventative treatment of any lesions that are found.

If you notice a sudden increase in floaters, flashes of light (like a lightning storm), a shadow/veil in the periphery of your vision, or a decrease in your vision that doesn’t improve in a few minutes this can be worrisome for a retinal detachment. You would need to contact your ophthalmologist promptly in that case.

What can you do about the floaters? Well, floaters don't go away, and they don't really get worse. Over time they tend to "sink" out of your central vision and you brain "filters" them out so you don't notice them so much anymore. They almost never cause significant visual problems except, of course, if they cause a secondary retinal detachment as discussed above. The only way to decrease or remove the floaters is with a major surgery called a vitrectomy. As a retinal specialist for almost 2 decades I've only done this procedure to remove floaters in a handful of cases.

Here is a video of the actual surgery to remove floaters:
http://www.retinavitreous.com/video%20files/intro_floaters.html


In January 2013 a new drug, called Ocriplasmin, was approved by the FDA to dissolve vitreous strands in a particular eye condition called vitreomacular traction. Perhaps someday this drug could be used to also remove floaters…. Only time will tell.

Does this make sense to you?

I hope this information was helpful for you. But I do work for tips so I want to make sure you are happy with me before rating me. If you have another question on this or a related issue feel free to fire away. You may also receive an email survey after our chat, if you can please give me a “10” rating in all areas. It has been a pleasure to assist you today.

Thanks in advance,

Dr. Rick MD FACS

Dr. Rick, MD and 8 other Medical Specialists are ready to help you
Customer: replied 3 years ago.

I ASK A QUESTION ABOUT TV'S NOT DOCTORS

The question that posted was about flashes and floaters...that has to do with your eye, not your TV.

If you have a question about TVs could you please repost it on a different thread?

Sorry for any confusion.

Have a good day.

Dr. Rick MD FACS

Related Medical Questions